Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 336, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 3, 2001, 6:56 AM CDT for Mills County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2001, 6:56 AM CDT (11:56 UTC)
- Expired
- Jul 3, 2001, 7:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mills County, IA
The radar
The Omaha radar (KOAX), 70 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:58 AM CDT | Hail 0.75 | Glenwood, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2777 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:50 AM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 3, 2:50 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 250 AM CDT TUE JUL 3 2001 CONVECTIVE ACTIVITY ACROSS NE AND E CNTRL NEB INTO WRN IA LIKELY TO PERSIST INTO THE START OF THE MRNG AND THEN WEAKEN AS LOW LEVEL INFLOW ASSOCIATED WITH LOW LEVEL JET INTO FRONT AND OUTFLOW BOUNDARY WEAKENS AND SHORTWAVE IN NWLY UPPER FLOW MOVES SEWD OUT OF AREA. QUESTION THEN BECOMES POTENTIAL FOR ADDITIONAL DEVELOPMENT LATER IN DAY WITH OUTFLOW BOUNDARIES AND FRON OVER AREA. ALTHOUGH PATTERN TENDS TO FAVOR NOCTURNAL NATURE OF CONVECTION AS LOW LEVEL JET INCREASES INFLOW INTO BOUNDARIES...CANNOT COMPLETELY RULE OUT CHANCE AGAIN LATER TODAY. MAIN POTENTIAL THOUGH AFTER THIS MRNG AGAIN APPEARS TO BE TONIGHT. HOWEVER OF INTEREST FOR TONIGHT IS THAT ETA AND NGM IN PARTICULIAR INDICATE LESS OF A LOW LEVEL JET AND LOW LEVEL WAA INTO BOUNDARY THAN TONIGHT WHICH COULD SERVE TO SOME DECREASE NATURE OF CONVECTION. TRENDS ON THE FOURTH INDICATE ADVECTION OF SOMEWHAT COOLER AND DRIER AIR ON N AND NELY LOWER LEVEL FLOW WITH MINIMAL CHANCE FOR TSTMS DURING DAY. IF ETA AND MESO ETA CORRECT COULD SEE ANOTHER CHC FOR TSTMS AGAIN LATER WED NIGHT AS LOW LEVEL POSITIVE THETA E ADVECTION INCREASES AGAIN OVER BOUNDARY AND ACTIVITY LIKELY DEVELOPING OVER WRN HIGH PLAINS MOVES SEWD. TEMPS TRICKY CALL WITH WITH QUASI STATIONARY FRON AND OUTFLOW BOUNDARIES. AREAS SOUTH OF BOUNDARIES LIKWLY PUSHING INTO 90S AGAIN TODAY BUT MAINLY 80S TO N. .OMA...NONE WIESE
In the hours before
Local storm report, Jul 3, 2:54 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 AM CDT TUE JUL 03 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0134 AM 1 W CLEARWATER NE 1 INCH HAIL
07/03/01 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0146 AM NELIGH NE 1 INCH HAIL
07/03/01 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0220 AM TILDEN NE WIND DAMAGE
07/03/01 MADISON POWER LINES AND TREE
LIMBS DOWN BETWEEN
BATTLE CREEK AND
TILDEN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 3, 4:21 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 AM CDT TUE JUL 03 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM 14 WSW OMAHA NE 1.75 INCH HAIL
07/03/01 DOUGLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 3, 5:25 AM CDT, 1 hour 31 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-031645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 525 AM CDT TUE JUL 3 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. SCATTERED THUNDERSTORMS IN PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA ARE FORECAST TO END THIS MORNING. HOWEVER WITH A UNSTABLE AND MOIST AIR MASS REMAINING OVER THE AREA...ALONG WITH A NEARLY STATIONARY FRONT EXTENDING ACROSS NORTHERN IOWA INTO SOUTHWEST NEBRASKA COUPLED WITH THUNDERSTORM OUTFLOW BOUNDARIES...ADDITIONAL THUNDERSTORMS MAY REDEVELOP AGAIN LATER THIS AFTERNOON OR TONIGHT AS UPPER AIR DISTURBANCES MOVE ACROSS THE PLAINS. BASED ON EXPECTED INSTABILITY AND WIND SHEAR SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. IN ADDITION WITH ABUNDANT MOISTURE..".AVAILABLE AREAS OF HEAVY RAIN ARE POSSIBLE. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:34 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 56 min |
| Jul 2, 9:59 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 61 min |
| Jul 2, 10:31 PM CDT | Severe Thunderstorm Warning | OAX | Knox, Pierce | 44 min |
| Jul 2, 10:34 PM CDT | Flash Flood Warning | OAX | Knox | 5 hr |
| Jul 2, 11:17 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 43 min |
| Jul 2, 11:35 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 40 min |
| Jul 3, 1:26 AM CDT | Severe Thunderstorm Warning | OAX | Antelope | 49 min |
| Jul 3, 2:03 AM CDT | Severe Thunderstorm Warning | OAX | Madison | 42 min |
| Jul 3, 2:23 AM CDT | Severe Thunderstorm Warning | OAX | Platte, Stanton | 67 min |
| Jul 3, 2:48 AM CDT | Severe Thunderstorm Warning | OAX | Colfax | 57 min |
| Jul 3, 3:37 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 38 min |
| Jul 3, 3:49 AM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 41 min |
| Jul 3, 4:41 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 49 min |
| Jul 3, 4:54 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 51 min |
| Jul 3, 1:49 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.